How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr. Andy Your Own Question
Dr. Andy
Dr. Andy, Medical Director
Category: Dog Veterinary
Satisfied Customers: 29958
Experience:  UC Davis graduate, emphasis in dermatology, internal medicine, pain management
Type Your Dog Veterinary Question Here...
Dr. Andy is online now
A new question is answered every 9 seconds

My 5 month 10 pound sheltie just ate a 50 mg tablet of tramadol.

This answer was rated:

My 5 month 10 pound sheltie just ate a 50 mg tablet of tramadol. Do I need to give her peroxide?
Welcome! My name isXXXXX am a UC Davis graduate, and currently, a Medical Director of a veterinary hospital.

I am sorry to hear about this concern for Shrimp.
Let's pretend we wanted him to eat it. A typical dose of Tramadol for a dog is about 10-20mg for a 10 pound dog.

So, 50mg is about a double dose. That is not exceedingly high to cause any toxicity.
I would still monitor for any gastrointestinal upset, but that would be no worse than giving peroxide, which is an irritant to the stomach causing vomiting. It can also be a bit sedating.

So, no need to induce vomiting but close observation for any illness, excessive sedation, weakness/drunk like walking would be advised.

Sorry to hear what happened. Please let me know if there is anything I did not cover for you. I hope that information has been helpful.
Please remember to select Reply to Expert, if for any reason you need further clarification, have more questions, or were expecting a different type of answer. Please, hold off providing your feedback rating until you have asked all your questions. Otherwise, I greatly appreciate your rating to close the question. My goal is to try and provide you the best answer possible.
Dr. Andy

Dr. Andy and 4 other Dog Veterinary Specialists are ready to help you
Hi Judy,
Although I have not seen it before, seizures are listed as another potential complication of overdose. So, if you do see any type of tremors, shaking, or seizure-like activity, that would also warrant an emergency trip.

Good Luck
Dr. Andy
I hope everything is going okay. May I be of any further assistance?

Related Dog Veterinary Questions